New Mexico, 2020

Winter Storm and Heavy Snow in New Mexico, December 12 to 13, 2020

December 12 to 13, 2020 · NWS ABQ · 5 events in 5 counties and zones

A fast-moving winter storm system impacted northern New Mexico with heavy snow, bitter cold temperatures, and strong winds on December 12-13, 2020. This storm system produced heavy snowfall in a short period of time across the northern high terrain and parts of northeast New Mexico near the Colorado border.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A fast-moving winter storm system impacted northern New Mexico with heavy snow, bitter cold temperatures, and strong winds on December 12-13, 2020. This storm system produced heavy snowfall in a short period of time across the northern high terrain and parts of northeast New Mexico near the Colorado border. Snowfall rates of one to two inches per hour led to low visibility and significant accumulations in around 12 hours. Much of the northern mountains picked up eight to 14 inches with localized amounts as a high as 20 inches. Very cold temperatures and strong winds over northeast New Mexico led to the closure of U.S. Highway 64 between Raton and Clayton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 12, 9:39 AM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Dec 12, 9:39 AM MST, 1 hour 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
939 AM MST Sat Dec 12 2020

.UPDATE...
Lowered max temps today several degrees as thicker cloud cover has
moved in early this morning over cold low temps. Snow is likely to
develop quickly over the Four Corners region this afternoon then
spread southeast to the I-40 corridor of western NM thru sunset.
This will be an impressive band of snow with heavy snowfall rates,
low visibility, strong northwest winds, and blowing snow. Travel
along parts of US-550 and I-40 may become very difficult in the 5PM
to 10PM timeframe. The ABQ and SAF metro areas will likely see this
band of snow blast thru the area as a squall btwn 7 PM and 10 PM.
The northern mts will also pick up a burst of heavy snow before
slowly tapering off overnight. The focus then shifts to northeast NM
where the winter storm system deepens and provides wrap around snow,
low visibility, strong north winds, blowing snow, and potential
significant travel impacts thru Raton Pass to Clayton and rural
northeast NM. Will need to continue to watch situation for potential
upgrade to Winter Storm Warnings.

Guyer

&&

.PREV DISCUSSION...449 AM MST Sat Dec 12 2020...
.AVIATION...
12Z TAF CYCLE
Mostly VFR conditions will prevail today except for the northeast a
few lingering mountain obscurations over the highest northern Sangre
de Cristo peaks, and the other exception will be in the northeastern
quadrant of the state where low level moisture will be abundant near
the almost stationary cold front. Expect a low IFR to MVFR stratus
deck there in the northeastern zones through Saturday morning. VFR
conditions should be widespread from late Saturday morning through
early afternoon before another low pressure system sweeps into
northern New Mexico, bringing snow and deteriorating conditions over
the northern half of the state. Strong winds will accompany the cold
front that will spill into the state through Saturday evening with
gusts of 25 to 40 kt possible.

&&

.PREV DISCUSSION...305 AM MST Sat Dec 12 2020...
.SYNOPSIS...
A storm system will track across New Mexico today and tonight
resulting in snow for most areas near and north of I-40. Snow is
expected to start across northwest New Mexico this afternoon and
spread southeastward along a potent cold front. Tonight, snow will
also develop across northeast New Mexico behind the back door segment
of the cold front. Snow rates of 1 to 2 inches per hour for a few
hours are possible. Strong winds will also result in low visibility
in areas of blowing snow. The system will exit the state Sunday, but
another storm system will cross northern New Mexico Monday night
which may bring light snow once again to the area. Temperatures will
be near to below normal for much of the week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SUNDAY)...
An active and complex forecast today through Sunday morning with
snow and wind concerns. The storm in the Pacific will split with one
upper low moving southeast into WY while the other gets energy from
a 130+ knot 250 mb wind. This upper level system will strengthen as
it dives south today and southeast tonight and Sunday. A closed low
will form near the Four Corners region tonight and the low will
track southeast through the state late tonight into Sunday.
This track is a little farther south than what the models have been
showing. The will mean better chances for accumulating snow along
and north of I-40. We have added several zones to the winter weather
advisories. Up to a foot of snow will fall across the northern
mountains, while the western high terrain and northeast will receive
3 to 6 inches.

Winds will be the other story as the upper jet blasts across NM. It
will be breezy to windy today on the western and south central high
terrain. Winds will continue to increase tonight as a Pacific cold
front roars into NM. At the same time a stout back door cold front
will zip down the eastern plains tonight. All of these aforementioned
areas will likely need high end wind advisories tonight, with the
eastern area continuing into Sunday. Temperatures today will manage
to remain near normal, but will be 5 to 15 degrees below normal. The
snow will diminish and end by midday Sunday.

LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...
The calm, and the cold, after the storm will settle in Sunday night.
A batch of high clouds may be the only thing keeping temperatures
from completely bottoming out with low Td's, light winds and fresh
snow on the ground.

The break from storm systems will be short-lived as the next in the
series, slated for Monday afternoon through early Tuesday, continues
to trend deeper and farther south. Currently, it is not as far south
as tonights system, but as the system tracks eastward along the NM/CO
border, it may deepen from 546dam to near 541dam. Thus, chances are
increasing for, at least, a little snow across the north. The
associated cold front will press southeastward Monday night, and much
like tonight, strong northwesterly winds will be felt behind it.
With 700 mb temps falling to around -8 to -12 behind the system,
temperatures on Tuesday will be quite cold and well below normal.
Northwest flow will persist on Wednesday and Thursday with a slow
rise in temperatures expected. Models are trending toward another
wave crossing the state around the Friday timeframe. Nothing too
exciting yet, but since models have been trending systems stronger
with time, it will bear watching.

CHJ/34

&&

.FIRE WEATHER...
A developing storm in the Pacific Northwest will dive southeast and
strengthen into a closed low near the Four Corners region early
tonight. The storm will continue southeast through the state late
tonight into Sunday morning. Snow will fall across mainly the
northern half of the forecast area this afternoon through Sunday
morning. The northern mountains will get the most snow, while the
western mountains and northeast get their fair share of snow as well.
Strong winds will impact southwest areas tonight while a potent back
door cold front brings strong winds down the eastern plains later
tonight into Sunday.

Next week will be drier, although the next storm system will bring
another round of snow and chilly temperatures across the north
Monday into Tuesday. The rest of the week will be dry and chilly
although temperatures moderate some and return to near normal
Thursday into next weekend.

Areas of poor ventilation are forecast daily over the next 7 days.
Not much poor rates today but widespread poor ventilation over the
northwest half of the area Sunday. Monday and Tuesday will not be
too bad but Wednesday into next weekend will bring mostly poor
ventilation.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM MST Sunday for the following
zones... NMZ201>206-210-211-213>216.

Winter Weather Advisory from 6 PM this evening to 8 AM MST Sunday
for the following zones... NMZ227-228-230-231.

&&
Hazardous weather outlook, Dec 12, 3:14 AM MST, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
314 AM MST Sat Dec 12 2020

NMZ201>241-131100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
314 AM MST Sat Dec 12 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A potent storm system will cross New Mexico today and tonight,
bringing more snow to the Land of Enchantment for areas mainly near
and north of Interstate 40. Snow will begin this afternoon across
northwest New Mexico and spread southeastward along an advancing cold
front. Additional snow is likely this evening and overnight across
northeast New Mexico. Between 1 and 5 inches are expected at lower
elevations, with 5 to 10 inches likely across the northern
mountains. Locally higher amounts are possible. Snow may fall fast
and furious with high snowfall rates for a few hours. Strong winds
will also result in blowing snow and low visibility. Travel is
expected to be adversely impacted.

Though appreciable snow is not expected, strong winds will also be
felt across the southwest and south central mountains tonight, with
gusts near 50 mph likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow and blowing snow will slowly diminish across eastern New Mexico
Sunday morning. Some travel impacts will likely persist as well.
Another storm system is expected on Monday night, which may bring
additional light snow to the northern mountains and gusty winds
elsewhere.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts and high wind
gusts through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Local storm report, Dec 12, 6:53 AM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
653 AM MST SAT DEC 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     SNOW             1 S ANGEL FIRE          36.38N 105.28W
12/12/2020  M3.3 INCH        COLFAX             NM   TRAINED SPOTTER

            AN ADDITIONAL 1.0 INCH IN THE PAST 24 HOURS.

&&

EVENT NUMBER ABQ202002899

CHJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 2 winter storm. Local standard time, as filed.

Heavy Snow, Tusas Mountains Including Chama

When
December 12, 11:00 AM MST to December 13, 2:00 AM MST
Where
Tusas Mountains Including Chama forecast zone
Reported by
SNOTEL
Coordinates
36.544, -106.162 (the zone’s center; the record gives no point)

Various locations from near Chama to Canjilon and Hopewell Lake reported between 8 and 12 inches of snowfall in just over 12 hours. Difficult travel was reported with blowing snow and low visibility.

Heavy Snow, Northern Sangre de Cristo Mountains

When
December 12, 1:00 PM MST to December 13, 3:00 AM MST
Where
Northern Sangre de Cristo Mountains forecast zone
Reported by
Public
Coordinates
36.592, -105.139 (the zone’s center; the record gives no point)

Various locations from near Red River to Taos Ski Valley reported between 10 and 20 inches of snowfall in just over 12 hours. Difficult travel was reported with blowing snow and low visibility.

Winter Storm, Johnson and Bartlett Mesas Including Raton Pass

When
December 12, 2:00 PM MST to December 13, 5:00 AM MST
Where
Johnson and Bartlett Mesas Including Raton Pass forecast zone
Reported by
Department of Highways
Coordinates
36.544, -104.059 (the zone’s center; the record gives no point)

The combination of heavy snowfall, strong winds, blowing snow, and low visibility resulted in the closure of U.S. Highway 64 between Raton, Capulin, and Clayton. Snowfall amounts averaged 3 to 6 inches.

Heavy Snow, Southern Sangre de Cristo Mountains

When
December 12, 2:00 PM MST to December 13, 4:00 AM MST
Where
Southern Sangre de Cristo Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
36.115, -105.451 (the zone’s center; the record gives no point)

Various locations from near Truchas to Chamisal and the Santa Fe ski reported between 8 and 15 inches of snowfall in just over 12 hours. Difficult travel was reported with blowing snow and low visibility.

Winter Storm, Union County

When
December 12, 6:00 PM MST to December 13, 9:00 AM MST
Where
Union County forecast zone
Reported by
Department of Highways
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

The combination of heavy snowfall, strong winds, blowing snow, and low visibility resulted in the closure of U.S. Highway 64 between Raton, Capulin, and Clayton. Snowfall amounts averaged 3 to 6 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 924976, 924974, 924967, 924975, 924969.